Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 23, 2009, 4:57 PM EDT for Adams County, Cumberland County, Franklin County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2009, 4:57 PM EDT (20:57 UTC)
- Expired
- Jul 23, 2009, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA
The radar
The State College radar (KCCX), 104 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:22 PM EDT | FLASH FLOOD | 5 S Chambersburg, PA | FLOODING ON I-81 FROM MILE MARKER 10 TO MILE MARKER 13. ABOUT 4 INCHES OF WATER ON ROADWAY CAUSED TRAFFIC PROBLEMS. |
| Jul 23, 5:30 PM EDT | FLASH FLOOD | 2 N Chambersburg, PA | 3 TO 5 FEET OF WATER AT SEVERAL DWELLINGS ON ECHO ROAD AND DOUGLAS ROAD IN NORTH MIDDLETON TOWNSHIP. WATER OVER MAILBOXES. |
| Jul 23, 5:45 PM EDT | FLASH FLOOD | Newville, PA | FLOODING ON I-76 /PA TURNPIKE/. |
| Jul 23, 6:00 PM EDT | HEAVY RAIN 4.7 | Scotland, PA | 4.7 INCHES OF RAIN FELL BETWEEN 330 PM AND 6 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 232057
FFWCTP
PAC001-041-055-240000-
/O.NEW.KCTP.FF.W.0018.090723T2057Z-090724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT THU JUL 23 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY...
WESTERN CUMBERLAND COUNTY...
WESTERN ADAMS COUNTY...
* UNTIL 800 PM EDT...
* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING TO REDEVELOP OVER
CENTRAL AND SOUTHERN FRANKLIN COUNTY. THESE THUNDERSTORMS ARE
MOVING TO THE NORTHEAST ACROSS WESTERN ADAMS AND WESTERN COLUMBIA
COUNTIES. WHILE EACH INDIVIDUAL STORM IS CAPABLE OF PRODUCING UP TO
AN INCH OF RAIN...THE REPEATED NATURE OF THE STORMS MAY PRODUCE 2
TO 3 INCHES OF RAIN IN SOME AREAS...WHICH WILL LEAD TO FLASH
FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAMBERSBURG...GREENCASTLE...WAYNESBORO AND SHIPPENSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN
&&
LAT...LON 3974 7795 4000 7779 4021 7764 4022 7761
4019 7760 4025 7750 4026 7743 4005 7717
3975 7738
$$
FORECASTER: JUNG1 follow-up statement
000
WGUS71 KCTP 232155
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT THU JUL 23 2009
PAC001-041-055-240000-
/O.CON.KCTP.FF.W.0018.000000T0000Z-090724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN PA-CUMBERLAND PA-ADAMS PA-
555 PM EDT THU JUL 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WESTERN ADAMS...WESTERN CUMBERLAND AND FRANKLIN COUNTIES...
AT 547 PM EDT...DOPPLER RADAR ESTIMATES CONTINUE TO INDICATE
THUNDERSTORMS PRODUCING FLASH FLOODING OVER FRANKLIN...WESTERN ADAMS
AND WESTERN CUMBERLAND COUNTIES.
RADAR ESTIMATES THAT OVER 4 INCHES OF RAIN HAS FALLEN OVER EASTERN
FRANKLIN COUNTY. CONOCOCHEAGUE CREEK...COLD SPRING RUN...MOUNTAIN
RUN AND ROWE RUN IN FRANKLIN COUNTY ARE STREAMS AND CREEKS EXPECTED
TO FLOOD. FLOODING HAS BEEN REPORTED ALONG ROUTE 81 AT EXIT 14 NEAR
CHAMBERSBURG BETWEEN MILE MARKERS 10 AND 15. IN NORTHWEST ADAMS
COUNTY...LONG PINE RUN HAS RECEIVED OVER 2 INCHES OF RAIN...AND WILL
RISE SHARPLY...POSSIBLY FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAMBERSBURG...GREENCASTLE...WAYNESBORO AND SHIPPENSBURG.
LAT...LON 3974 7795 4000 7779 4021 7764 4022 7761
4019 7760 4025 7750 4026 7743 4005 7717
3975 7738
$$
FORECASTER: JUNGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:15 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 23, 3:15 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT THU JUL 23 2009 .SYNOPSIS... A STUBBORN UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... A SLOW MOVING COLD FRONT WILL SLOW EVEN FURTHER AS IT CROSSES CENTRAL PA TONIGHT...REACHING A HALT OVER THE SUSQUEHANNA RIVER VALLY AROUND 12Z FRIDAY. AT THE SAME TIME...AN ANOMALOUSLY DEEP SURFACE LOW WILL TRACK UP THE EASTERN SEABOARD TO SOUTHERN NEW ENGLAND AND TAP 2+ PWATS AS IT DOES SO. SIGNIFICANTLY DECREASING DEEP LAYER MOISTURE WILL FOLLOW AS THE STORM MOVES AWAY ON FRIDAY WITH PWATS DECREASING BELOW ONE INCH OVER PORTIONS OF CENTRAL AND WESTERN PA IN THE AFTERNOON. FOR THE NEAR TERM...RICH DEEP LAYER MOISTURE WITH PWATS IN EXCESS OF 1.5 AND DEFORMATION BETWEEN THE COASTAL AND ERN GLAKS LOW CIRCULATIONS AS WELL AS THE ADVANCING DRY SLOT ALOFT WILL MAINTAIN NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. SHEAR IS LACKING FOR SEVERE...BUT STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. LOCAL 2 TO 3 INCH AMOUNTS OCCURRED EARLIER TODAY OVER SOUTHERN YORK COUNTY. FORTUNATELY...BOUNDARY LAYER FLOW 20 TO 25 KTS IS KEEPING CELLS MOVING RIGHT ALONG THIS AFTERNOON WHICH IS A DIMINISHING FACTOR FOR ANY THREAT OF FLOODING. WILL NEED TO WATCH THE NORTHWEST AND FAR SOUTHEAST CLOSELY DUE TO RECENT HEAVY RAINFALL. 18 HOUR RAINFALL THROUGH EARLY FRIDAY MORNING STILL AVERAGING BETWEEN ONE QUARTER TO ONE HALF INCH. WILL WATCH CAREFULLY AS THE FRONT SLOWS FURTHER THIS EVENING OVER THE LOWER SUSQ. AS THERE MAY BE AN AREA OF TRAINING CELLS FROM THE RIGDE AND VALLEY REGION OF CENTRAL PA SOUTHWARD THROUGH THE LOWER SUSQ. UPPER LOW LIFTING NE ACROSS THE EASTERN GRT LKS ON FRIDAY. EARLY LOW CLOUDS SHOULD MIX OUT TO PARTLY SUNNY SKIES...RESULTING IN MODERATE INSTABILITY BY AFTN WITH ENS MEAN CAPES ARND 1200J/KG. THUS...GIVEN COLD TEMPS ALOFT...CAN/T RULE OUT ISOLATED LARGE HAIL WITH A FEW OF THE STORMS. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... FORECAST CHALLENGES FOR FRI NGT THRU SAT RESIDE WITH INTENSITY OF OVERNIGHT FOG...AND AFT MAX T/S ACROSS PORTIONS OF THE SUSQ-RIVER VALLEY. ATTM 500MB HEIGHTS MARGINALLY INCREASE ON THE NORTHERN PERIPHERY OF A WEAK RIDGE. ENSEMBLES HAVE A HIGH CONFIDENCE WITH STEADY LIFT NORTH OF A MID-LVL VORT MAX INTO SOUTHERN ONTARIO...AS NEGATIVELY TILTED TROUGH AXIS RETROGRADES AND FOCUSES TOWARDS MIDWEST REGION FOR SAT. ANTICIPATE DEW PT/S REMAINING ELEVATED IN THE UPPER 50S/LOW 60S OVERNIGHT WITH A VERY MILD NGT. PATCHY FOG SHUD EASILY DEVELOP FROM A MOIST BNDRY LYR...AND LINGER THRU SUNRISE. PWAT VALUES REMAIN SEASONAL ARND 1.2 TO 1.5 INCHES SAT AFTN. INSTABILITY REMAINS MARGINAL WITH NEAR SFC LAPSE RATES STEEPENING...HOWEVER REMAINS DISCONNECTED TO MID-LVL LAPSE RATES WHICH REMAIN MINIMAL. SHEAR REMAINS UNI-DIRECTIONAL...WITH A GRADUAL INCREASE IN THE 1-3KM RANGE OF 15 TO 20 KTS FROM SW. PARCELS SHUD EASILY BE SATURATED WITH MINIMAL LIFT...HOWEVER NOT MUCH VERTICAL MOTION ANTICIPATED SO ATTM GOING WITH A PREDOMINANTLY DRY SAT AFTN. CAN/T RULE OUT AN ISO SHRA/TSRA...SO HAVE A 20 POP REMAINING SUPPORTED BY A COUPLE ENSEMBLE MEMBERS. 850MB THERMAL RIDGE PUSHES 17 TO 19 DEG C AIR INTO CENTRAL/SOUTHERN PORTIONS OF CWFA...COUPLED WITH MINIMAL SOLAR FILTERING AND WE SHUD BE SEEING VERY WARM/MUGGY CONDS. ANTICIPATE NEAR 90 DEGREES IN SOME OF THE VALLEYS ACROSS THE LOWER SUSQ-VALLEY...TO LOW/MID 80S ACROSS CENTRAL/NW MTNS OF CWFA. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... BIT OF UNCERTAINTY RIGHT AWAY IN THIS PERIOD ON SUNDAY...AS TIMING OF FROPA HAS BEEN CHANGING WITH EACH MODEL RUN. HENCE KEPT POPS MODERATELY HIGH THROUGHOUT THE DAY TO REPRESENT UNCERTAINTY. HOWEVER IT APPEARS THE FROPA IS TRENDING LATER AND LATER INTO SUNDAY...AND AT THIS POINT...HIGHEST CONFIDENCE SOLUTION SEEMS TO BRING IT THROUGH AROUND 18Z. CHC FOR SOME HEAVY RAINFALL WITH THIS FRONT AS WELL...WITH 12Z GEFS SHOWING A 90% CHC OF 24HR QPF OVER A HALF AN INCH SUNDAY EVENING THROUGH MONDAY EVENING FOR NEARLY ALL OF THE CWA. 12Z GEFS ALSO SUGGESTS COLD FRONT WILL BE SLOW TO CLEAR PA...HENCE KEPT A CHC OF SHRA/TSRA IN THE FORECAST FOR MONDAY...ESP IN THE SE. AFTER THIS...GFS TRENDS TOWARD THE 500MB TROUGH AXIS SHIFTING FURTHER WEST...WITH MID ATLANTIC RIDE EDGING INTO THE AREA. WHILE THE DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL LIKELY REMAIN NEXT WEEK...AS SHORT WAVES CONTINUE TO SPIN AROUND UPPER LOW THROUGH PA...PERSISTED S/SE WILL BRING WARMER CONDITIONS...WITH TEMPERATURES IN LOWER SUSQUEHANNA REACHING THE MID TO UPPER EIGHTIES FOR MOST OF THE WEEK. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... NMRS SHOWERS AND SCT TSRA XPCD THIS EVENING ALONG AND AHEAD OF COLD FRONT WHICH WILL STALL OVER THE LOWER SUSQUEHANNA RIVER VALLY BY EARLY FRIDAY. MVFR CIGS WILL TREND DOWNWARD WITH FAIRLY WIDESPREAD FOG FORMATION AFTER MIDNIGHT AND AREAS OF IFR. SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST ON FRIDAY AS AN UPPER LEVEL TROF PASSES NE OF THE AREA. OUTLOOK... SAT...MAINLY VFR. SUN...MVFR IN SHRA. MON...MAINLY VFR. TUE...MAINLY VFR...SCT MVFR IN AFTN SHRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/STEINBUGL NEAR TERM...DEVOIR SHORT TERM...BEACHLER LONG TERM...BEACHLER/DICKEY AVIATION...DEVOIR/STEINBUGL
Hazardous weather outlook, Jul 23, 5:02 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EDT THU JUL 23 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-240915- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 502 AM EDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 4:56 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 PM EDT THU JUL 23 2009
PAZ012-041-045-046-232200-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-
456 PM EDT THU JUL 23 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLINTON AND WEST CENTRAL
LYCOMING COUNTIES...
AT 455 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
LOCK HAVEN...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.
THIS STORM WILL BE NEAR MILL HALL AROUND 505 PM...LOCK HAVEN AROUND
515 PM...GLEN UNION AROUND 520 PM...DUNNSTOWN AROUND 525 PM...
MCELHATTAN AROUND 535 PM AND AVIS AROUND 545 PM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 171 AND 172.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 120.
LAT...LON 4147 7738 4128 7712 4101 7756 4104 7759
4106 7756 4106 7759 4111 7768 4111 7773
4112 7775
EXPERIMENTAL
FORECASTER: BEACHLERThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:02 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Perry, York | 3 hr |
| Jul 22, 9:12 PM EDT | Special Weather Statement | CTP | Cumberland | 33 min |
| Jul 23, 1:57 AM EDT | Special Weather Statement | CTP | Union | 63 min |
| Jul 23, 5:08 AM EDT | Areal Flood Advisory | CTP | Elk, McKean, Warren | 5 hr |
| Jul 23, 10:09 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, York | 3 hr |
| Jul 23, 3:21 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin, Perry, York | 3 hr |
| Jul 23, 3:51 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Huntingdon, Mifflin | 3 hr |
| Jul 23, 4:09 PM EDT | Flash Flood Warning | CTP | Cumberland | 4 hr |
| Jul 23, 4:56 PM EDT | Special Weather Statement | CTP | Clinton | 64 min |
| Jul 23, 5:12 PM EDT | Special Weather Statement | CTP | Dauphin | 63 min |
| Jul 23, 5:59 PM EDT | Special Weather Statement | CTP | Lycoming | 46 min |
| Jul 23, 6:06 PM EDT | Special Weather Statement | CTP | Union | 54 min |
| Jul 23, 6:14 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, York | 41 min |
| Jul 23, 6:21 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 54 min |
| Jul 23, 6:33 PM EDT | Special Weather Statement | CTP | Adams | 57 min |
| Jul 23, 6:36 PM EDT | Flash Flood Warning | CTP | Centre, Clinton, Lycoming, Montour, Northumberland, Union | 3 hr |
| Jul 23, 6:41 PM EDT | Flash Flood Warning | CTP | Adams, York | 99 min |
| Jul 23, 6:51 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 39 min |
| Jul 23, 7:17 PM EDT | Special Weather Statement | CTP | Snyder | 58 min |
| Jul 23, 7:25 PM EDT | Special Weather Statement | CTP | Lycoming | 50 min |
| Jul 23, 7:25 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, York | 65 min |
| Jul 23, 7:35 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon | 3 hr |
| Jul 23, 7:56 PM EDT | Areal Flood Warning | CTP | Cumberland, York | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.